Alert archive / Virginia / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 10, NWS Blacksburg, VA

April 17, 2000Franklin County, Patrick County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Apr 17, 2000, 1:50 PM EDT for Franklin County, Patrick County, Virginia. It was in force for 40 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 17, 2000, 1:50 PM EDT (17:50 UTC)
Expired
Apr 17, 2000, 2:30 PM EDT
In force
40 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

Counties Franklin County, VA, Patrick County, VA

What was reported inside it

TimeReportWhereRemark
Apr 17, 2:05 PM EDTThunderstorm WindPenhook, VA
Apr 17, 2:10 PM EDTHail 0.88Henry, VA
Apr 17, 2:30 PM EDTHail 1Redwood, VA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 17, 1:30 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 5.8 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2000-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2000-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-138 J/kg
Mixed-layer LCL
1222 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

778 
WUUS51 KRNK 171752
SVRRNK
TTAA00 KRNK 171750

VAC067-141-171830-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
150 PM EDT MON APR 17 2000

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA...
  NORTHEASTERN PATRICK COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 230 PM EDT

* AT 150 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CHARITY...OR ABOUT 21 MILES NORTHWEST 
  OF MARTINSVILLE CITY...MOVING NORTHEAST AT 20 MPH. ANOTHER VERY   
  SEVERE THUNDERSTORM WAS JUST NORTHWEST OF SYDNORSVILLE. HAIL IN 
  EXCESS OF QUARTER SIZE IS LIKELY WITH THESE STORMS.

SOME LOCATIONS THREATENED THROUGH 230 PM EDT INCLUDE   
  OAK LEVEL...
  FERRUM...
  CALLAWAY...
  SNOW CREEK...
  BOONES MILL...

<<CALL TO ACTION>>THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH
YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE
HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A
SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT MONDAY
EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA.

NNNN

MTE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 1:35 PM EDT, 15 minutes earlier.

Area forecast discussion, Apr 17, 1:35 PM EDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
135 PM EDT MON APR 17 2000

WILL UPDATE ZONES FOR SEVERE THUNDERSTORM WATCH ACROSS SOUTHEASTERN
TWO THIRDS OF CWA UNTIL 8PM AND ALSO FOYR FLASH FLOOD WATCH WE JUST
ISSUED FOR ENTIRE CWA THRU 10 PM.

.RNK...FLASH FLOOD WATCH
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-W
VZ 042>045-180200-

KEIGHTON

In the hours before

Local storm report, Apr 17, 10:42 AM EDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1042 AM EDT MON APR 17 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....  ;

1000 PM    CITY OF BEDFORD           VA   FLOODING
04/16/00   BEDFORD                        STREET AND CREEK FLOODING

TW

N
Special weather statement, Apr 17, 12:00 PM EDT, 1 hour 50 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-181200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1200 PM EDT MON APR 17 2000

...SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHERN VIRGINIA AND
NORTHERN NORTH CAROLINA...
...HEAVY RAIN POSSIBLE IN ALL AREAS...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EARLY THIS EVENING IN NORTHERN NORTH CAROLINA AND SOUTHERN VIRGINIA.
THE SLIGHT RISK AREA IS ALONG AND EAST OF THE BLUE RIDGE PARKWAY AND
SOUTH OF A ROANOKE TO BUCKINGHAM LINE.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE AREA THIS
AFTERNOON. SOME OF THE STORMS MAY BECOME SEVERE IN THE SLIGHT RISK
AREA...WITH LARGE HAIL THE GREATEST THREAT. THUNDERSTORMS MAY
BRIEFLY APPROACH SEVERE LIMITS WEST OF THE BLUE RIDGE PARKWAY AND
NORTH OF A ROANOKE TO BUCKINGHAM LINE.

IN ADDITION...VERY HEAVY DOWNPOURS WILL ACCOMPANY THE SHOWERS AND
STORMS...WITH RAINFALL AMOUNTS OF ONE TO TWO INCHES POSSIBLE. THIS
MAY LEAD TO SOME LOCALIZED FLOODING...ESPECIALLY IN AREAS ALONG THE
BLUE RIDGE MOUNTAINS OF VIRGINIA THAT RECEIVED HEAVY RAINFALL SUNDAY
NIGHT.

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS... AND
STORM SPOTTER GROUPS SHOULD MONITOR THIS SITUATION AND BE PREPARED
TO TAKE APPROPRIATE ACTION SHOULD ANY WATCHES OR WARNINGS BE ISSUED.

MTE
Local storm report, Apr 17, 12:47 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1247 PM EDT MON APR 17 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....  q

1227 PM    3 MI SOUTH OF WYTHEVILLE  VA   1 INCH HAIL
04/17/00   WYTHE                          REPORTED BY SPOTTER.

TW

N

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 1:06 PM EDTSevere Thunderstorm WarningRNKPatrick39 min
Apr 17, 1:11 PM EDTSevere Thunderstorm WarningRNKFranklin49 min
Apr 17, 1:18 PM EDTSevere Thunderstorm WarningRNKMontgomery42 min
Apr 17, 1:39 PM EDTFlash Flood WarningRNKPatrick6 hr
Apr 17, 2:00 PM EDTSevere Thunderstorm WarningRNKMontgomery30 min
Apr 17, 2:05 PM EDTSevere Thunderstorm WarningRNKCharlotte40 min
Apr 17, 2:29 PM EDTSevere Thunderstorm WarningRNKFranklin46 min
Apr 17, 2:37 PM EDTSevere Thunderstorm WarningRNKPittsylvania38 min
Apr 17, 2:40 PM EDTFlash Flood WarningRNKFranklin6 hr
Apr 17, 2:42 PM EDTSevere Thunderstorm WarningRNKCharlotte48 min
Apr 17, 2:43 PM EDTFlash Flood WarningRNKMontgomery6 hr
Apr 17, 3:02 PM EDTSevere Thunderstorm WarningRNKBedford, Campbell43 min
Apr 17, 3:13 PM EDTSevere Thunderstorm WarningRNKPittsylvania47 min
Apr 17, 3:23 PM EDTTornado WarningRNKCampbell37 min
Apr 17, 3:45 PM EDTSevere Thunderstorm WarningRNKCampbell, Pittsylvania45 min
Apr 17, 4:10 PM EDTTornado WarningRNKCharlotte35 min
Apr 17, 4:36 PM EDTSevere Thunderstorm WarningRNKBedford39 min
Apr 17, 5:03 PM EDTSevere Thunderstorm WarningRNKWythe42 min
Apr 17, 5:33 PM EDTSevere Thunderstorm WarningRNKCarroll, Patrick42 min
Apr 17, 5:58 PM EDTFlash Flood WarningRNKRoanoke, City of Roanoke, City of Salem92 min
Apr 17, 6:21 PM EDTSevere Thunderstorm WarningRNKCarroll, Floyd24 min
Apr 17, 6:29 PM EDTSevere Thunderstorm WarningRNKFranklin, Patrick46 min
Apr 17, 7:09 PM EDTSevere Thunderstorm WarningRNKPatrick36 min
Apr 17, 7:37 PM EDTSevere Thunderstorm WarningRNKFranklin23 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.